Partner's adherence to drug regimen
Oct 22, 2005
My partner of 6 years is HIV positive. He has been on several different drug combinations which have "failed" for multiple reasons, the most common being severe side effects. He recently has started a combination that does not seem to have any significant side effects and thus far is effective. However, there has now arisen a new obstacle of him not adhering to the regimen i.e. skipping doses etc. I've attempted everything I can think of to "help" keep him on track with no success. My attempts to "help" seem to aggravate the situation and generally result in some sort of emotional outburst. His recent blood tests have not been very good and it seems to be attrbutable to the missing of doses vs. the medication itself. We've talked about the situation but there doesn't seem to be a solution we can come up with that works. Is this common and what are some alternatives to either get him to be more regimented or allow me to help and not aggravate him.
Response from Dr. Conway
This is an interesting question. The first key is to identify what the barrier is to prevent complete adherence from occurring. If it is a specific side effect, then consideration should be given to changing the regimen to avoid this side effect. If it is the fact that that the medications are to be taken too often, with or without food, if it is too many pills, there are ways to address all of these concerns. If it is just the desire to not be on medications, then it would be important to identify why this is, what would be required to obtain committment to therapy, or if it would be safe to leave him off therapy for some time while this is being addressed.
Overall, the key is to not making this into a "fight" over the pills or the treatment. The key to success is to identify the winning conditions that will allow committment to treatment (and its success) to occur.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Coated Tongue After Licking Vagina Worried I Have HIV
- Hair Loss After Anal Sex Top Sign Of HIV AIDS
- Itchy Testicles After Anal Fingering Sign Of HIV AIDS
- Penis Discharge After Licking Genital Worried I Have HIV
- Sore On Penis After Anal Sex Worried I Have HIV
- Sore Testicles After Anal Sex With Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.